Missouri, 2016

Flash Flood and Flood in Missouri, July 9, 2016

July 9, 2016 · NWS PAH · 2 events in 2 counties and zones

A nearly stationary complex of thunderstorms blossomed over the Ozark foothills of southeast Missouri. These storms developed in a hot and humid air mass on the south side of a stationary front draped across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary complex of thunderstorms blossomed over the Ozark foothills of southeast Missouri. These storms developed in a hot and humid air mass on the south side of a stationary front draped across southeast Missouri. Very heavy rainfall from these storms produced flash flooding of roadways in Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 5:15 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 5:15 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
615 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 615 PM CDT Sat Jul 9 2016

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 332 PM CDT Sat Jul 9 2016

Zone of instability over SEMO is area being monitored for late day
and evening convection. It appears the axis will be from roughly
Reynolds County MO southeast toward New Madrid. This could shift a
little farther east with any late day sun. The activity should
diminish this evening. Instability is reasonable, but the overall
flow is much weaker. Thus organization will be limited and
coverage more isolated/scattered. A pulse strong to severe storm
cannot be ruled out. But not like what we've seen the last 3 days.
Lower confidence forecast late tonight into Sunday for isolated
convection over the west 1/2 of the area, especially SEMO. Will
keep 20 percents going, and mainly diurnally driven Sunday. Will
go dry Sunday night and Monday night, with a chance of convection
Monday mainly southern 2/3 of the area, in line with the ECMWF.
NAM not showing so much. But a signal has been there for Monday
for more than 1 day. Temps will continue to be persistence based
as the going numbers line up with MOS and base model output.
Overall model preference in the near term was a blend of the HRRR
and NAMnest hourly data, GFS 3 hourly data. Longer term, more
weight was given to the ECMWF.

.LONG TERM...(Tuesday through Saturday)
Issued at 332 PM CDT Sat Jul 9 2016

The medium range models/ensembles seemed to have come into a little
better agreement in their solutions for the extended forecast.
However, the finer details are more murky.

At the start of the extended period, persistent southwesterly low
level flow will tend to maintain a moist and unstable atmosphere
under weak ridging aloft. Scattered, mostly diurnal showers and
tstms can be expected Tuesday and Wednesday as the flow aloft
becomes more zonal. Pcpn chances may be a bit more concentrated in
the north Wednesday due to minor mid level shortwave energy moving
through.

Probabilities of pcpn should ramp up some Wednesday night and
Thursday across the PAH forecast area, associated with a more robust
mid level lobe of energy to the south of an opening wave skirting
the southern Canadian border. At this time frame, 50% PoPs seemed
appropriate for daytime Thursday. A wind shift should occur Thursday
night, ushering somewhat cooler/drier air into mainly the
northeastern half of the PAH forecast area for Friday and Saturday.
Under increased flow aloft however, ripples in the flow will be
conducive to periodic MCS development across the central Plains and
into our region. We will maintain chance PoPs through Day 7.

&&

.AVIATION...
Issued at 615 PM CDT Sat Jul 9 2016

Will have a scattered cu deck below occasional high clouds. Winds
will become light or calm tonight. There is a chance of fog
overnight and that is reflected in the TAFs. Any fog would burn
off quickly Sunday morning. Convection should stay west of the
TAF sites through the evening. Low level moisture in place on
Sunday will allow for some cumulus mainly south of KEVV.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 9, 2:33 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SAT JUL 9 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE WEST OF A MARBLE HILL MISSOURI TO MAYFIELD KENTUCKY LINE
WITH THE BEST CHANCES ACROSS THE OZARK FOOTHILL REGION OF
SOUTHEAST MISSOURI.

ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. THE MAIN
HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS. TORRENTIAL
RAINFALL IS ALSO POSSIBLE ALONG WITH SMALL HAIL. THE STORMS ARE
NOT EXPECTED TO BE AS ORGANIZED OR WIDESPREAD AS THE PAST FEW DAYS
AS THE WIND FIELDS ARE NOTABLY WEAKER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
SUNDAY THROUGH FRIDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS. A BRIEF STRONG TO SEVERE STORM CANNOT BE
RULED OUT IF THE AIRMASS BECOMES VERY UNSTABLE.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED OVER ALL OR
PART OF THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 7:29 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
07/09/2016                   RIPLEY             MO   PUBLIC

            ROAD DITCHES AND SMALL STREAMS OVERFLOWING.

&&

CW

The radar

The Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Ripley

When
July 9, 7:29 PM CST to 9:00 PM CST
Where
Ripley County, 2 mi N of Doniphan to 2 mi W of Doniphan
Cause
Heavy Rain
Reported by
Public
Coordinates
36.649, -90.820

Ditches and small streams were overflowing.

Flash Flood, Butler

When
July 9, 7:40 PM CST to 10:00 PM CST
Where
Butler County, 1.68 mi SSW of Hillard to 7 mi SSW of Poplar Bluff
Cause
Heavy Rain
Reported by
Public
Coordinates
36.807, -90.428

Traffic was at a standstill on U.S. Highway 67 South near the intersection of U.S. Highway 60 due to lots of water over the roads. Law enforcement reported pooling water on roadways and rushing water in some locations on the southwest side of Poplar Bluff. A trained spotter about 7 miles northwest of Poplar Bluff measured 0.75 inches in 25 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646756, 646753.